Heavy Snow, Bond
- When
- March 1, 12:00 AM CST to 3:00 PM CST
- Where
- Bond forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.887, -89.436 (the zone’s center; the record gives no point)
Six to eight inches of snow fell from the afternoon of February 28 through the afternoon of March 1.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Six to eight inches of snow fell from the afternoon of February 28 through the afternoon of March 1.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Feb 28, 9:26 PM CST, 2 hours 34 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
926 PM CST Sat Feb 28 2015
.UPDATE:
Issued at 921 PM CST Sat Feb 28 2015
Latest reports have come in between 4 and 6 inches south of
Interstate 44 with the back edge of the steadier moderate snow
beginning to move toward the Mississippi River. Further north...a
more narrow band of snow aided by strong 700-hPa frontogenesis has
had moderate to heavy snow across portions of central and
northeast Missouri as well as west-central Illinois. Have boosted
totals a couple of inches from just north of Columbia through
Mexico and Bowling Green toward Pittsfield IL. Still uncertain as
to how this plays out tonight and into tomorrow but believe
precipitation across much of area may become more
scattered/showery in nature with areas down south mixing with
sleet and/or freezing rain after midnight tonight.
Gosselin
&&
.SHORT TERM: (Tonight through Sunday)
Issued at 400 PM CST Sat Feb 28 2015
Going forecast trends still looking good, with latest guidance
still indicating two shots of snow across the FA over the next 24 hours.
Have made some changes to snowfall accumulations (discussed
below), but current headlines still depict this winter weather
threat quite well so no changes are needed at this time.
Initial surge of snowfall with strong WAA/isentropic ascent has now
worked across the entire CWA. Radar trends are supporting short
range high res guidance which depicts strongest isentropic lift
and heaviest precip/snowfall surging from the Ozarks into
southern Illinois into the evening hours. Based on regional radar
composite and reports over SGF's CWA, fairly heavy snowfall and
rapid accumulations can be expected across the southeast half of
the CWA, with the STL metro on the northern edges of this
activity.
With the latest guidance indicating the AMS remaining colder over
southern sections of the CWA any significant mix of ptypes should
be confined to our far southern counties, and it may be that any
"mix" will be snow transitioning to a bit of freezing drizzle as
the strongest lift exits the region later this evening. Based on
the fairly heavy shot of snow this evening, as well as the ptype
precip type remaining as snow longer than earlier expected, have
boosted snowfall totals across most of our southern counties by
several inches. Forecast is depicting a very tight snowfall
gradient between FAM and CGI, and evening shift will be watching
trends to tweak this gradient.
While there will likely be a lull in the snowfall overnight,
another round of accumulating snowfall is expected to develop later
tonight and into at least Sunday morning....associated with W-E
band of frontogenetical forcing. While intensity of this forcing
varies depending on which model you are viewing, there is
surprisingly good agreement in QPF fields on the development of
this snowfall. I've attempted to trim PoPs a bit in our far north
based on position of the forcing and QPF, while forecasting
another several inches of snow in this band primarily north of
I-70. It's certainly possible that there could be a narrow
corridor of even heavier snowfall, but will leave this fine-tuning
to short range updates when the meso-scale features become defined
on radar trends.
Precipitation should wind down over southeast sections of the CWA
on Sunday evening, followed by dry weather Monday and Monday night.
Truett
.LONG TERM: (Sunday through Next Saturday)
Issued at 400 PM CST Sat Feb 28 2015
A shortwave ejects from the cutoff low near CA on Monday and induces
surface cyclogenesis near the CO/KS border on Monday night. The
surface low lifts quickly northeastward Monday night through early
Tuesday night, first swinging a warm front northeastward and then
sending a cold front southeastward through MO/IL. This low pressure
system will bring a period of active weather to the CWA, especially
on Monday night and Tuesday.
Strong moisture convergence on the nose of the H85 LLJ interacting
with the lifting warm front aloft should produce an area of
precipitation on Monday night, especially in the presence of large
scale ascent from RER H3 jet dynamics. The combination of cold air
at the surface and strong WAA aloft is favorable for freezing rain
and sleet. Sleet should be limited to the northern half of the CWA
where the depth of cold air will be greater and the warm nose will
be more shallow, at least at first. As low level temps warm up on
Tuesday morning due to a combination of WAA and diurnal rises, the
precipitation will transition from ZR or ZR/IP to RA.
Tuesday will likely be the warmest day of the week due to the
lifting warm front. Temperatures will rise into the mid 40s to mid
50s. On Tuesday, PW values rise to between 1" and 1.3", which is
around +2 standard deviations above normal for March. These values
are notable because the PW normals for March were calculated over
the entire month, and Mon/Tue will only be a couple of days into the
month. In other words, there will be an unusually high amount of
moisture available. RER H5 jet dynamics will add to the large-scale
ascent ahead of the upper vort max. Expect widespread rain with
scattered embedded thunderstorms on Tuesday into early Tuesday
night. Some of the precipitation may change back over to RA/SN or SN
behind the cold front within the colder air.
The aforementioned cold front should be moving through the CWA by
00z Wed. An Arctic high pressure center then spills into the region
behind the cold front, bringing temperatures back down into the 20s
on Wednesday and Thursday. The remainder of the cutoff low over CA
will become absorbed into the flow and lift eastward on Wednesday
night and Thursday. Temperatures may rebound back towards more
seasonable values on Friday after the Arctic high pressure center
shifts eastward and return flow commences.
Kanofsky
&&
.AVIATION: (For the 00z TAFs through 00z Sunday Evening)
Issued at 531 PM CST Sat Feb 28 2015
For UIN/COU...Heavier SN will continue thru much of the eve hrs,
but expect visbys to improve around 03z. However, this is rather
uncertain attm given uncertainty in track of individual bands.
Another uncertainty in the forecast is cigs overnight. Cigs
dropping overnight wud seem plausible. However, upstream obs makes
this seem unlikely. For now, have made minor changes and will amd
as needed. SN shud taper off Sun morning ending by 18z.
Specifics for KSTL/SUS/CPS: Heavier SN will continue thru much of
the eve hrs. Expect visbys to improve around 06z. However, this is
rather uncertain attm given uncertainty in track of individual
bands. Another uncertainty in the forecast is cigs overnight. Cigs
dropping overnight wud seem plausible. However, upstream obs makes
this seem unlikely. For now, have made minor changes and will amd
as needed. SN shud taper off Sun morning ending around 21z.
Tilly
&&
.PRELIMINARY POINT TEMPS/POPS:
Saint Louis 24 35 22 35 / 100 80 10 10
Quincy 19 31 14 32 / 90 80 10 10
Columbia 23 34 20 37 / 100 80 10 10
Jefferson City 24 35 20 38 / 100 80 10 10
Salem 26 34 23 35 / 100 80 20 10
Farmington 25 37 23 37 / 100 70 20 10
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...WINTER STORM WARNING until Noon CST Sunday FOR Crawford MO-
Washington MO.
WINTER WEATHER ADVISORY until Noon CST Sunday FOR Iron MO-
Madison MO-Reynolds MO-St. Francois MO-Ste. Genevieve MO.
WINTER STORM WARNING until 6 PM CST Sunday FOR Franklin MO-
Gasconade MO-Jefferson MO-Lincoln MO-Osage MO-St. Charles
MO-St. Louis City MO-St. Louis MO-Warren MO.
WINTER WEATHER ADVISORY until 6 PM CST Sunday FOR Audrain MO-
Boone MO-Callaway MO-Cole MO-Knox MO-Lewis MO-Marion MO-
Moniteau MO-Monroe MO-Montgomery MO-Pike MO-Ralls MO-Shelby
MO.
IL...WINTER WEATHER ADVISORY until Noon CST Sunday FOR Randolph IL.
WINTER STORM WARNING until 6 PM CST Sunday FOR Bond IL-Calhoun
IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
Madison IL-Monroe IL-Montgomery IL-St. Clair IL.
WINTER WEATHER ADVISORY until 6 PM CST Sunday FOR Adams IL-Brown
IL-Marion IL-Pike IL-Washington IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 440 AM CST SAT FEB 28 2015 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-011200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 440 AM CST SAT FEB 28 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT SNOW WILL OVERSPREAD THE AREA THIS AFTERNOON AND CONTINUE THROUGH TONIGHT. SOME OF THE SNOW WILL MIX WITH AND CHANGEOVER TO SLEET AND FREEZING RAIN FOR AREAS SOUTH OF INTERSTATE 70. SNOW... SLEET...AND ICE ACCUMULATIONS ARE EXPECTED FOR THE ENTIRE AREA AS A RESULT. PLEASE SEE THE WINTER WEATHER ADVISORIES AND WARNINGS FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WINTRY PRECIPITATION WILL CONTINUE FOR THE ENTIRE AREA ON SUNDAY MORNING AND MAINLY FOR AREAS NEAR AND NORTH OF INTERSTATE 70 ON SUNDAY AFTERNOON. ADDITIONAL SNOW...SLEET...AND ICE ACCUMULATIONS ARE EXPECTED. PLEASE SEE THE WINTER WEATHER ADVISORIES AND WARNINGS FOR ADDITIONAL DETAILS. ANOTHER ROUND OF FREEZING RAIN AND SLEET IS LIKELY FOR MONDAY NIGHT FOR AREAS NEAR AND NORTH OF INTERSTATE 70. SOME ADDITIONAL MINOR ICE GLAZING IS POSSIBLE. THERE IS A CHANCE FOR THUNDERSTORMS ON TUESDAY. RAIN IS EXPECTED TO MIX WITH SNOW ON TUESDAY NIGHT AND WEDNESDAY BEFORE ENDING AS COLDER AIR SPILLS IN BEHIND A COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ATTENTION IS REQUIRED. SPOTTERS ARE ENCOURAGED TO REPORT WINTRY PRECIPITATION TYPE AND AMOUNTS...IF OBSERVED...TO THE NATIONAL WEATHER SERVICE. TES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1115 PM CST SAT FEB 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 PM HEAVY SNOW PEVELY 38.29N 90.40W
02/28/2015 M6.0 INCH JEFFERSON MO PUBLIC
&&
GOSSELINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1117 PM CST SAT FEB 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1111 PM SNOW MEXICO 39.17N 91.87W
02/28/2015 M5.1 INCH AUDRAIN MO EMERGENCY MNGR
&&
GOSSELINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1125 PM CST SAT FEB 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM SNOW 2 S PEVELY 38.26N 90.40W
02/28/2015 M5.5 INCH JEFFERSON MO TRAINED SPOTTER
&&
GOSSELINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1126 PM CST SAT FEB 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1121 PM SNOW CEDAR HILL 38.36N 90.64W
02/28/2015 M4.5 INCH JEFFERSON MO PUBLIC
&&
GOSSELINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1147 PM CST SAT FEB 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM SNOW WELDON SPRING 38.72N 90.65W
02/28/2015 M4.0 INCH ST. CHARLES MO OFFICIAL NWS OBS
WFO LSX
&&
GOSSELINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1157 PM CST SAT FEB 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 PM SLEET 1 SSW HAZELWOOD 38.76N 90.37W
02/28/2015 M3.9 INCH ST. LOUIS MO ASOS
&&
GOSSELINThe national radar mosaic for the moment the first event began.
12 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, March 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 554001, 554002, 554003, 554004, 554005, 554006, 554007, 554008, 554009, 554010, 554011, 554012.